Georgia, 2018Hail and Damaging Winds in Georgia, May 20, 2018
May 20, 2018 · NWS FFC · 7 events in 4 counties and zones
A persistent moist and moderately unstable air mass over the region, combined with afternoon heating and a weak mid/upper-level low over south Georgia resulted in a cluster of severe thunderstorms producing damaging wind gusts across portions of north Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $49,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent moist and moderately unstable air mass over the region, combined with afternoon heating and a weak mid/upper-level low over south Georgia resulted in a cluster of severe thunderstorms producing damaging wind gusts across portions of north Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 20, 1:57 PM EST, 2 hours 8 minutes earlier.
Area forecast discussion, May 20, 1:57 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
257 PM EDT Sun May 20 2018
.SHORT TERM /Tonight through Monday Night/...
Current radar loop shows a few lines of showers and thunderstorms
developing across southern and northern portion of our CWA this
afternoon. There are a few strong storms along these lines but
nothing has gone sever as of yet. Instability indices are very
strong for this time of year but there is very little shear for
these storm to work with. PWs are also very high ranging 1.4 to 2.0
through the short term across the state. As for the convective
activity today...we are not expecting much in the way of severe
storms as there is a weak upper level ridge that is persisting
across the region and should help to cap any storm development. A
weak upper low over the Northeastern Gulf will continue moving
slowly Northwestward and become centered over AL by Monday
afternoon. This lows movement will keep GA in a very moist pattern
with Rain chances increasing Monday and into the extended forecast.
This will also increase cloud cover across the region keeping
temperatures mainly in the 70s and lower 80s across North and
central GA through Tuesday.
01
.LONG TERM /Tuesday through Sunday/...
No significant changes seen in the overall, large-scale trends in
the medium-range models with this cycle. Region remains in a
generally wet pattern through the extended forecast period. Despite
moderate destabilization of the atmosphere with diurnal heating each
day, lack of a strong forcing mechanism and a weak, somewhat
disorganized wind profile will keep chances for anything other than
isolated severe thunderstorms quite low. However, ample precipitable
water will keep chances for locally heavy rainfall in the picture.
All-in-all, few changes made to the previous Long Term Forecast
Grids. See previous discussion below.
20
Previous LONG TERM forecast discussion/Monday Night through
Saturday/...
Really not expecting much of a pattern change through the extended
forecast period. The long term forecast period now begins Monday
night where a broad scale view of the mid levels reveals a weak
ridge of high pressure in place over the Southeast and lower MS
Valley as a deep closed low digs into the Great Basin region of the
Western US. Despite favoring larger scale forcing for descent
underneath the SE ridge...00z guidance depicts a weak area of mid
level low pressure under the ridge located across SE AL. This
disturbance will likely allow for isolated to scattered
showers/isolated rumbles of thunder to linger across the area late
into the night...esp across southwest portions of the CWA. This low
is expected to slowly meander under the ridge over Georgia Tuesday
and through Wednesday. Although this feature should supply some
degree of additional forcing for ascent for precip...think overall
conditions will be largely diurnal with best coverage during the
afternoon and evening both Tuesday and Wednesday...with isolated
showers continuing into the overnight.
By Thursday...evidence of the weak low becomes less defined with
more of a ridge influence in the mid and upper levels. Unfortunately
the lower level regime will remain largely unchanged as persistent
high pressure over the Atlantic continues to advect a very moist
airmass into the region. This will continue the chance for afternoon
and evening thunderstorms albeit not quite as widespread.
By the end of the week and into the weekend...discrepancy still
exists in regards to the development of low pressure across the
northern Gulf. While both the 00z EC and GFS show some degree of the
remnants of Georgia's early week area of low pressure retrograding
into the Gulf and redeveloping...the EC shows a better influx of
moisture from the Caribbean. Regardless...both models continue to
depict the development of low pressure/troughing in the northern
Gulf. In addition...does not really matter whether the system
becomes tropical or not...it needs to be understood that this system
would have excellent access to deep Gulf moisture and would provide
another mechanism for moderate to heavy precip across the region.
Will need to carefully watch this system given the persistent wet
pattern leading up to its possible development.
Kovacik
&&
.AVIATION...
18Z Update...
Not much has changed from the 12z TAF. SHRA/TSRA has popped up across
the area and will be affecting the TAF locations over the next few
hours. These storms should diminish after sunset and pick back up
again Mon afternoon with the daytime heating. Winds will stay out of
the SE through the period at 10kt or less. Ceilings are VFR now but
expecting some MVFR ceilings to move in over night then lift back
into the VFR range by 18z to 20z monday.
//ATL Confidence...18Z Update...
Confidence medium to high on all elements.
01
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 65 82 65 81 / 50 40 50 60
Atlanta 67 79 67 80 / 50 50 50 60
Blairsville 62 78 61 78 / 40 50 50 60
Cartersville 66 81 65 82 / 40 50 50 60
Columbus 68 81 68 83 / 40 70 50 70
Gainesville 65 80 65 79 / 40 40 50 60
Macon 67 82 68 82 / 40 50 50 70
Rome 66 81 65 83 / 30 50 50 60
Peachtree City 65 80 66 81 / 50 50 50 60
Vidalia 68 82 68 83 / 30 40 50 60
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...01
LONG TERM....20
AVIATION...01
Hazardous weather outlook, May 20, 10:50 AM EST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1150 AM EDT Sun May 20 2018
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1150 AM EDT Sun May 20 2018
This Hazardous Weather Outlook is for portions of North and Central
Georgia.
.DAY ONE...This Afternoon and Tonight...
Scattered thunderstorms are expected across the area this afternoon
and evening. A few storms could be strong with the main hazards
being gusty winds, occasional lightning and locally heavy rainfall.
Areas receiving persistent heavy rainfall could experience localized
flooding, especially along smaller creeks and streams as well as in
low-lying, urban and poorly drained areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
Scattered to numerous thunderstorms can be expected across the area
each day through Saturday. On any given day, A few storms could be
strong with the main hazards being gusty winds, frequent lightning
and heavy rainfall. The best chance for thunderstorms each day will
be during the afternoon and evening hours. Localized flooding will
also be possible where storms remain over an area for prolonged
periods.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated, but spotters are encouraged
to summit reports of any severe or significant weather and flooding.
In the hours before
Special weather statement, May 20, 2:09 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
309 PM EDT SUN MAY 20 2018
GAZ074-084-201945-
Wilkinson GA-Washington GA-
309 PM EDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR WILKINSON AND SOUTHWESTERN
WASHINGTON COUNTIES UNTIL 345 PM EDT...
At 309 PM EDT...a line of strong thunderstorms was along a line
extending from near Oconee to near Jeffersonville...and moving
northeast at 15 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of these storms include
Irwinton, McIntyre, Toomsboro, Oconee and Hebron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3290 8286 3263 8326 3275 8332 3300 8298
TIME...MOT...LOC 1909Z 193DEG 16KT 3290 8298 3267 8327
HAIL...0.25IN
WIND...40MPHSpecial weather statement, May 20, 2:30 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
330 PM EDT SUN MAY 20 2018
GAZ015-016-023-024-202000-
Banks GA-Hall GA-White GA-Lumpkin GA-
330 PM EDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANKS...NORTHEASTERN
HALL...SOUTHERN WHITE AND SOUTHEASTERN LUMPKIN COUNTIES UNTIL 400 PM
EDT...
At 330 PM EDT...a strong thunderstorm was over Mossy Creek, or near
Cleveland...moving south at 10 mph.
HAZARD...40 mph wind and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Cleveland, Lula, Clermont, Raoul, Leaf and Mossy Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3462 8364 3458 8364 3455 8362 3453 8363
3451 8367 3443 8361 3445 8360 3445 8359
3447 8357 3439 8355 3440 8390 3462 8389
3464 8365
TIME...MOT...LOC 1930Z 006DEG 13KT 3456 8372
WIND...40MPHSpecial weather statement, May 20, 3:05 PM EST, 1 hour before
Special Weather Statement
National Weather Service Peachtree City GA
405 PM EDT SUN MAY 20 2018
GAZ023>025-202030-
Banks GA-Hall GA-Jackson GA-
405 PM EDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BANKS...EASTERN HALL AND
NORTHWESTERN JACKSON COUNTIES UNTIL 430 PM EDT...
At 405 PM EDT...a strong thunderstorm was near Gainesville...moving
south at 10 mph.
HAZARD...40 mph wind and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Gainesville, Lula, Gillsville and Candler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3430 8353 3416 8382 3441 8386 3450 8368
TIME...MOT...LOC 2005Z 348DEG 16KT 3433 8376
WIND...40MPHSpecial weather statement, May 20, 3:07 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
407 PM EDT SUN MAY 20 2018
GAZ061-073-074-084-202030-
Wilkinson GA-Washington GA-Baldwin GA-Hancock GA-
407 PM EDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WILKINSON...
NORTHWESTERN WASHINGTON...SOUTHEASTERN BALDWIN AND SOUTHEASTERN
HANCOCK COUNTIES UNTIL 430 PM EDT...
At 406 PM EDT...a strong thunderstorm was over Hebron, or 8 miles
west of Sandersville...moving northwest at 10 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Sandersville, Deepstep, Linton, Warthen and Hebron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3304 8273 3287 8300 3300 8321 3321 8283
TIME...MOT...LOC 2006Z 154DEG 10KT 3298 8297
WIND...40MPHSpecial weather statement, May 20, 3:42 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
442 PM EDT SUN MAY 20 2018
GAZ071-082-202115-
Monroe GA-Bibb GA-
442 PM EDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONROE AND
NORTHWESTERN BIBB COUNTIES UNTIL 515 PM EDT...
At 442 PM EDT...a strong thunderstorm was over Bolingbroke, or 9
miles southeast of Forsyth...moving northwest at 25 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Bolingbroke, Plant Scherer and Dames Ferry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3288 8401 3310 8381 3302 8373 3301 8373
3300 8372 3298 8372 3296 8371 3283 8382
TIME...MOT...LOC 2042Z 123DEG 20KT 3294 8383
HAIL...0.25IN
WIND...40MPHSpecial weather statement, May 20, 3:49 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
449 PM EDT SUN MAY 20 2018
GAZ022-033-034-202115-
North Fulton GA-Forsyth GA-Gwinnett GA-
449 PM EDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...SOUTHERN FORSYTH
AND GWINNETT COUNTIES UNTIL 515 PM EDT...
At 449 PM EDT...a strong thunderstorm was near Suwanee, or near
Lawrenceville...moving south at 10 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Lawrenceville, Johns Creek, Duluth, Sugar Hill, Suwanee, Buford,
Norcross and Berkeley Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3409 8419 3408 8397 3394 8395 3391 8422
TIME...MOT...LOC 2049Z 351DEG 9KT 3400 8407
HAIL...0.25IN
WIND...40MPHEvent by event
5 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Gwinnett
- When
- May 20, 4:05 PM EST to 4:15 PM EST
- Where
- Gwinnett County, 1.06 mi WSW of Pittman to 0.53 mi NE of Lilburn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 33.966, -84.168
The Gwinnett County Emergency Manager reported trees and power lines blown down from around Buckingham Place Drive and Castlerock Drive in Berkeley Lake to around Elizabeth Way at 1st Avenue and on Lilburn Industrial Way in Lilburn. Minor damage was reported to a house on Buckingham Place Drive from a falling tree. No injuries were reported.
Lightning, Gwinnett
- When
- May 20, 4:20 PM EST
- Where
- Gwinnett County, 5.17 mi ESE of Dacula
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.942, -83.822
The Gwinnett County Emergency Manager reported a house struck by lightning near the intersection of Berry Hall Road and Marlborough Drive.
Thunderstorm Wind, Clayton
- When
- May 20, 5:45 PM EST to 5:50 PM EST
- Where
- Clayton County, 1.92 mi SSE of Riverdale to 1.76 mi SSW of Riverdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 33.546, -84.403
The Clayton County 911 center and the broadcast media reported a tree blown down near the intersection of Bernardo Drive and Lake Ridge Parkway and a gas station canopy damaged and partially collapsed due to strong winds at the intersection of Highway 138 and Taylor Road.
Thunderstorm Wind, Coweta
- When
- May 20, 6:05 PM EST to 6:15 PM EST
- Where
- Coweta County, 2.6 mi SE of Roscoe to 1.9 mi NE of Raymond
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 33.469, -84.795
The Coweta County 911 center reported trees and a few power lines blown down from around Happy Valley Circle at Bantry Park Drive to Madras Parkway near Highway 29 and Poplar Road near Parks Drive.
Thunderstorm Wind, Coweta
- When
- May 20, 6:44 PM EST to 6:50 PM EST
- Where
- Coweta County, 4.25 mi SW of Turin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 33.270, -84.674
The Coweta County 911 center reported a large tree blown down across Gordon Road.
Hail, Heard
- When
- May 20, 7:05 PM EST to 7:10 PM EST
- Where
- Heard County, 2.21 mi SW of Glenloch
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.380, -85.110
The public reported penny size hail in the 16000 block of U.S. Highway 27 near Centralhatchee.
Thunderstorm Wind, Heard
- When
- May 20, 7:10 PM EST to 7:15 PM EST
- Where
- Heard County, 0.6 mi ENE of Yates Crossroads
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 33.373, -85.220
The Heard County 911 center reported multiple trees blown down along Deer Creek Circle.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 20 to 25, 20185 deaths · 3 events
- Flash Flooding and Flooding in Tennessee, May 20, 2018$67,000 · 1 in hail · 22 events
- Tornado and Damaging Wind in Texas, May 20, 2018$50,000 · EF1 · 2 events
- Hail and Damaging Winds in Illinois, May 20, 2018$51,000 · 70 kt wind · 5 events
- Flooding and Rip Current in Florida, May 20, 20181 injured · $35,000 · 3 events
- Damaging Wind in North Carolina, May 20, 2018$50,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Mississippi, May 20 to 21, 2018$28,000 · 1 in hail · 9 events
- Hail and Damaging Wind in Arkansas, May 20, 2018$25,000 · 1.75 in hail · 9 events
- Damaging Winds in Mississippi, May 20, 2018$30,000 · 50 kt wind · 2 events
- Damaging Winds in Ohio, May 20, 2018$18,000 · 50 kt wind · 7 events
- Damaging Winds in North Carolina, May 20, 2018$16,000 · 60 kt wind · 7 events
- Damaging Winds in Mississippi, May 20, 2018$20,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748523, 748516, 748529, 748530, 748531, 748515, 748532.